On Friday U.S. government warned everyone who uses fentanyl about the drug’s effects, appealing to the results and study led but U.S. Food and Drug Administration.
FDA reported that overdoses of the narcotic fentanyl in patients using the fentanyl transdermal skin patches for pain control may lead to death and other serious side effects. Thus, directions for using the fentanyl skin patch must be followed exactly to prevent death or other severe side effects that can happen from using too much fentanyl.
Fentanyl Transdermal System (skin patch) is a prescription medicine that is a federally controlled substance (CII) because it is a strong pain medicine that can be abused by people who abuse prescription medicines or street drugs. It is prescribed only for patients with chronic pain that is moderate to severe and expected to last for weeks or longer.
One should ONLY use the fentanyl skin patch if one has been taking at least 60 milligrams (mg) of oral morphine daily, or at least 30 mg of oral oxycodone daily, or at least 8 mg of oral hydromorphone daily, or an equally strong dose of another opioid for a week or longer before starting the fentanyl skin patch.
The fentanyl skin patch is not for patients who need opioid pain medicines for only a short time. This includes the pain that happens with surgery (such as tonsillectomies), medical, or dental procedures (such as wisdom tooth removal).
The major possible risks and side effects of fentanyl skin patch therapy are:
- trouble breathing;
- extreme drowsiness with slowed breathing;
- shortness of breath (little chest movement with breathing);
- feeling faint, dizzy, confused, or have other unusual symptoms;
- drop in blood pressure
- nausea, vomiting, constipation, dry mouth, sleepiness, confusion, weakness, and sweating;
There is a chance you could get addicted to the fentanyl skin patch. The chance is higher if you are or have been addicted to or abused other medicines, street drugs, or alcohol, or if you have a history of mental problems.
In order to control the common mistakes, the FDA has ordered makers of all fentanyl patches to create special "medication guides" for patients that spell out the dangers of overdoses and improper use in easy-to-understand language.